Tardive dyskinesia is a serious neurological disorder caused by the long-term and/or high-dose use of dopamine antagonists, usually antipsychotics and among them especially the typical antipsychotics. These neuroleptic drugs are generally prescribed for serious psychiatric disorders. The older typical antipsychotics, which appear to cause tardive dyskinesia somewhat more often than the newer atypical antipsychotics, are being prescribed less frequently. There are some new uses, however, such as year-long implants that are being developed using the older typicals, e.g. more...
, Haldol®, one of the worst offenders when it comes to tardive dyskinesia. Other dopamine antagonists that can cause tardive dyskinesia are drugs for gastrointestinal disorders (for example metoclopramide) and neurological disorders. Some drugs that are not intended to affect dopamine, such as SSRI antidepressants, may also cause tardive dyskinesia. The new generation of atypical antipsychotics appears to cause tardive dyskinesia somewhat less frequently (though they may cause serious metabolic disorders, e.g., diabetes, frequently enough to make them equally dangerous).
The term tardive dyskinesia was introduced in 1964. Dyskinesia means "abnormal movement" and tardive means "late", signifying that the dyskinesia only occurs after some time has elapsed following initial administration of the neuroleptic drug.
Tardive dyskinesia is characterized by repetitive, involuntary, purposeless movements. Features of the disorder may include grimacing, tongue protrusion, lip smacking, puckering and pursing of the lips, and rapid eye blinking. Rapid movements of the arms, legs, and trunk may also occur. Impaired movements of the fingers may appear as though the patient is playing an invisible guitar or piano. Many of the symptoms of tardive dyskinesia appear similar to Parkinson's disease.
The cause of tardive dyskinesia appears to be related to damage — due to the use of antipsychotic medications — to the system that uses and processes the neurotransmitter dopamine. It is thought that postsynaptic dopaminergic receptors become supersensitive to stimulation during neuroleptic treatment and that this supersensitivity causes the symptoms of tardive dyskinesia. The available research seems to suggest that the concurrent prophylactical use of a neuroleptic and an antiparkinsonian drug is useless to avoid early extrapyramidal side-effects and may render the patient more sensitive to tardive dyskinesia.
Primary prevention of tardive dyskinesia is achieved by using the lowest effective dose of a neuroleptic for the shortest time. If tardive dyskinesia is diagnosed, the causative drug should be reduced or discontinued if possible. Tardive dyskinesia may persist after withdrawal of the 'offending neuroleptic' for months, years, or even permanently. There is no known cure for tardive dyskinesia, but preliminary research suggests that the atypical neuroleptic Clozaril (Clozapine®) may improve the state of the patient. Improvements are also seen in some cases, if the high potency benzodiazepines - lorazepam (Ativan®), diazepam (Valium®), or clonazepam (Klonopin®)—are used. The findings about the effects of natural substances, such as vitamin E (Alpha-Tocopherol) or melatonin, are inconclusive. Treatment with adrenergic blocking agents and dopamine agonists like bromocriptin also remains somewhat controversial. There have been some reports of promising effects from the drug tetrabenazine (a different kind of neuroleptic). On the contrary, most antiparkinsonian drugs worsen the state of the patient.
Read more at Wikipedia.org